Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 3, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Jul 11, 2019, 4:13 AM EDT for Alger County, Michigan. It took effect at Jul 11, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2019, 4:13 AM EDT (08:13 UTC)
- In effect from
- Jul 11, 2019, 6:00 AM EDT
- Expired
- Jul 11, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WHUS43 KMQT 110813 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 413 AM EDT Thu Jul 11 2019 MIZ006-120000- /O.NEW.KMQT.BH.S.0003.190711T1000Z-190712T0000Z/ Alger- 413 AM EDT Thu Jul 11 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Rolfson
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 3:40 AM EDT, 33 minutes earlier.
Area forecast discussion, Jul 11, 3:40 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Marquette MI 340 AM EDT Thu Jul 11 2019 .UPDATE... Issued at 322 PM EDT WED JUL 10 2019 Still a tricky forecast this afternoon. A few showers developed along what appears to be an enhanced Lake Michigan breeze boundary pushed all the way up to Lake Superior by prevailing southerlies. An additional light shower popped up near Ironwood in the last hour in the neighborhood of enhanced 925mb fgen. None of these have been able to sustain any strength to the updrafts as of yet. Now, after 19Z, a few cells are becoming more organized just north of the Pictured Rocks. The main event is still expected to get going after 4pm EDT, increasing in coverage and intensity into the early evening and then moving out east of Luce County by about 10pm. Coverage will likely be better over the northern tier of counties than further south owing to stronger forcing, and will still be scattered at best rather than widespread. In fact most CAMs are indicating better coverage over eastern Lake Superior than the UP. Mixing down of dry air has led to steep low level lapse rates over the central UP, but this has allowed ample dry air to mix down there and thus an instability minima exists over MQT, Iron, and Dickinson Counties. It does appear that the best deep layer shear will be a little out ahead of the forcing through this event, but may still maximize at around 40 kts. Thus, a rotating updraft is still not out of the question, but is not exactly likely. Low level shear is weak in a 0-1km sense, but picks up to 30-35 kts for 0-3km. With some south and even southeasterly component to the 5-10 knot sfc winds out in the east, still can't completely rule out a brief spin up east of a Marquette to Iron Mountain line. More likely hazards will be isolated large hail and some gusty winds with any stronger cells that do develop. Some lingering isolated drizzle or light showers are likely to stick around through tonight over the north where onshore/upslope flow will keep the lower levels moist before drier air can fully filter in behind the front. Marine fog over Lake Superior will also stick around this evening, perhaps pushing south towards the shoreline ahead of the front, and then gradually dissipate as this drier air moves in. && .SHORT TERM...(This afternoon through Thursday evening) Issued at 1138 AM EDT WED JUL 10 2019 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE MAINLY FROM MARQUETTE AND DICKINSON COUNTY EASTWARD AFTER 4PM EDT... Lingering low clouds over Schoolcraft and Luce Counties this morning have exited, and skies across the Upper Peninsula have been partly cloudy through the day with only daytime cumulus. The warm front has already pushed through the region with even 15Z readings of 81/66 at IMT and 79/71 at MNM. At IMT, those dew points have already started to mix downwards thanks to relatively dry air aloft. Per RAP analysis, the sfc low was located north of Isle Royal late this morning and it is expected to pick up the pace northeastward this afternoon. The cold front, located out over the arrowhead of MN at 15Z, will continue it's trek across the area relatively quickly through this evening. 12Z GRB sounding matched up pretty well with the NAM fcast, with a near sfc inversion and a number of smaller ones up the column. These should mix out by about 18Z. CAMs have trended later with convective initiation, and the expectation is for most of the activity to be centered along and east of a line from about Iron Mountain to Big Bay. West of there, some scattered showers and an isolated thunderstorm or two are possible, but better parameters for strong to severe storms will be to the east. HRRR seems to be underdoing both instability and shear in relation to most other CAMS and SREF members, and thus the depiction of model reflectivity is a bit more cellular than expected. A plume of 1500- 2000 J/kg SBCAPE over the east this afternoon seems likely, and isolated pockets of slightly higher values cannot be ruled out. This, in combination with 50 kts bulk shear per RAP analysis, will allow for the possibility of robust convection. East of Munising to Escanaba looks to be where the best chance for low level southerlies early on, with strong southwesterlies aloft, and thus rotating updrafts remain possible for at least the first couple hours before storms grow upscale into a more linear configuration. More likely hazards will be brief heavy downpours as well as the potential for large hail (supported by WBZ heights near 9-9.5 kft and at least some dry air aloft for entrainment) and gusty winds (supported by the aforementioned dry air and DCAPE values per RAP soundings near 1200 J/kg). Storms are expected to exit the region by about 03Z. .LONG TERM...(Friday through Wednesday) Issued at 340 AM EDT THU JUL 11 2019 Upper air pattern consists of a 500 mb ridge across the Rockies and a trough in New England 12z Fri. There is also a shortwave in Ontario that tops the ridge and affects the upper Great Lakes on Fri and Fri night. 850-500 mb q-vector convergence and deeper moisture move through on Fri and move out Fri night. Upper ridging then builds into the plains on Sat into Sun. Did some adjustments for high temperatures for Marquette as NBM is way too cold based on the wind direction and adjusted temperatures down near Lake Michigan and bay of Green Bay as NBM too warm there with lake breezes. Have pcpn moving through Fri into Fri evening, then dry things out for the rest of the forecast period. Marginal risk for Fri seems warranted with hail and winds being the primary threat. In the extended, the GFS and ECMWF show a broad 500 mb ridge across the plains and Rockies with troughs on both coasts and a tropical system on the Gulf Coast 12z Sun. A sfc cold front will be south of the area 12z Sun and stalls out. The upper ridge builds into the upper Great Lakes Mon with the sfc front moving slowly back to the north as a warm front and remains around the area into Thu. The upper Great Lakes region will continue to be on the northern periphery of the ridge in the ring of fire as shortwaves top the ridge and move across the area and will remain unsettled. Above normal temperatures will continue for this forecast period. Did adjust high temperatures up for Marquette as NBM is way too cold based on the wind direction and adjusted temperatures down near Lake Michigan and bay of Green Bay as NBM too warm there with lake breezes. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 136 AM EDT THU JUL 11 2019 MVFR cigs are expected at KIWD and to develop at KSAW overnight with upslope northerly flow as low level moisture moves in overnight behind the cold front that moved through Upper Michigan. VFR conditions will return late in the night at KIWD and by mid to late morning at KSAW as drier air setttles across the area. N to NW Winds will be gusty to 20-25kt at KCMX/KSAW this morning. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 219 PM EDT WED JUL 10 2019 Areas of fog have been observed on the lake today over primarily locations 30+ miles north of Upper Michigan, which is expected to gradually dissipate this evening and tonight as a cold front brings a cooler, drier air mass to the region. Strong thunderstorms are possible across eastern Lake Superior late this afternoon and evening. Hail and strong winds are the primary threats. Winds have come down this afternoon over the lake, but the cold front coming across tonight will cause winds to increase out of the west and then northwest, gusting in the 20 to 25 knots range, with some gusts up to 30 knots across higher platforms. Winds will diminish tomorrow evening, but may reach up to 25 knots again on Friday from the west to northwest as another weak cold front passes across Lake Superior. After Friday, winds should remain below 20 knots. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && UPDATE...KCW SHORT TERM...KCW LONG TERM...07 AVIATION...JLB MARINE...KCW
Hazardous weather outlook, Jul 10, 2:46 PM EDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 246 PM EDT Wed Jul 10 2019 MIZ001>007-009>014-084-085-111900- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 246 PM EDT Wed Jul 10 2019 /146 PM CDT Wed Jul 10 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected this evening and could be strong to severe. Stronger storms could contain large hail, damaging wind, and heavy rain. There is a moderate swim risk for the Lake Michigan beaches of Southern Schoolcraft County this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, there is a moderate to high swim risk for the Lake Superior beaches of Marquette and Alger counties, mainly east of Marquette. Thunderstorms are possible Friday and Friday night, and then again early to middle parts of next week. A few storms on Friday could be strong to severe, with large hail and damaging winds being the primary hazards. .SPOTTER INFORMATION STATEMENT... This evening, spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-111900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 246 PM EDT Wed Jul 10 2019 /146 PM CDT Wed Jul 10 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible this evening and tonight. Stronger storms are especially possible over the east half of Lake Superior. Stronger storms could contain frequent lightning, large hail, heavy rainfall and damaging winds. Areas of fog over northern parts of Lake Superior will shift southeast as a cold front pushes across the area tonight. Fog could be locally dense at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of fog will linger into early parts of Thursday morning. Thunderstorms are possible Friday and Friday night, and then again early to middle parts of next week. .SPOTTER INFORMATION STATEMENT... This evening, spotters and boaters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-111900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 246 PM EDT Wed Jul 10 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible. Stronger storms could be severe with frequent lightning, large hail, heavy rainfall and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Friday and Friday night, and then again early to middle parts of next week. A few storms on Friday could be severe, with large hail and damaging winds being the primary hazards. .SPOTTER INFORMATION STATEMENT... This evening, spotters and boaters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. Ritzman
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:19 PM EDT | Special Weather Statement | MQT | Luce | 56 min |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.